Thank you for your inquiry.
As you have implied, the issue in your patient is that certain antihypertensives can possibly accentuate episodes of anaphylaxis and/or interfere with epinephrine therapy to treat an event. Clearly, beta-adrenergic blockers and angiotensin-converting enzyme inhibitors (ACE inhibitors) fall into this class. The two drugs you mention, amlodipine (a calcium channel blocker) and Catapres (a centrally-acting alpha-2 adrenergic stimulant) do not fit into these classes and therefore would certainly be acceptable choices.
There are other available options for you including a vasodilator such as hydralazine, an aldosterone antagonist such as spironolactone, and perhaps the ideal choice, a diuretic.
The issue of the use of alpha-adrenergic blockers as well as angiotensin blocking agents is somewhat controversial. The admonition against these is certainly less stringent than that against a beta-adrenergic blocker and an ACE inhibitor, but theoretically they could be a problem. A similar theoretical admonition would exist for renin inhibitors.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.